MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0102
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/19/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-02007.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar tip using penumbra smart coils (smart coils) and a non-penumbra microcatheter.During the procedure, while advancing a smart coil through the microcatheter, the smart coil became stuck approximately three-fourths of the microcatheter.Therefore, the smart coil was removed.Afterwards, while advancing another smart coil through the microcatheter, the same issue occurred.The smart coil became stuck in the microcatheter; therefore, the smart coil and microcatheter were removed.The procedure was completed using three new smart coils and a new velocity delivery microcatheter (velocity).There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned smart coil revealed the device was returned advanced through its introducer sheath and had offset coil winds on the embolization coil, and pusher assembly kinks throughout its length.If the device is forcefully manipulated against resistance, damage such as pusher assembly kinks and offset coil winds may occur.During functional testing, the smart coil was re-sheathed from its returned position within the introducer sheath with resistance due to the offset coil winds and pusher assembly kink.Subsequently, the smart coil was advanced through the introducer sheath with resistance but was unable to advance through a demonstration microcatheter due to the pusher assembly kink on the proximal end.The root cause of resistance during the procedure could not be determined.Some of the observed damages may be incidental to the reported complaint and may have occurred during packaging the device for return to penumbra.Evaluation of the second returned smart coil revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock.If this occurs, resistance may be experienced during advancement.Forceful advancement against this resistance likely contributed to the pusher assembly kinks observed near the mid-joint.During functional testing, the smart coil was only able to advance slightly from its returned position within the introducer sheath with resistance before additional resistance was encountered due to the pusher assembly kinks, and the coil could not advance any further.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-02007 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12457570
Report Number3005168196-2021-02008
Device Sequence Number19143600
Product Code HCG
UDI-Device Identifier00814548015187
UDI-Public00814548015187
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/10/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/26/2025
Device Model Number400SMTXSFT0102
Device Catalogue Number400SMTXSFT0102
Device Lot NumberF99145
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer09/22/2021
Initial Report FDA Received Date09/11/2021
Supplement Report FDA Received Date10/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age41 YR
Date Report Sent to FDA01/01/2005